North Carolina, 2013

Flash Flooding and Damaging Winds in North Carolina, September 1, 2013

September 1, 2013 · NWS RAH · 5 events in 4 counties and zones

A solid band of strong to severe showers and storms formed along an old outflow across north central NC on Sunday, September 1st, 2013. These storms became aligned roughly along I-40 and Highway 64, and tended to train repeatedly over the same areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A solid band of strong to severe showers and storms formed along an old outflow across north central NC on Sunday, September 1st, 2013. These storms became aligned roughly along I-40 and Highway 64, and tended to train repeatedly over the same areas. They knocked down trees, caused generally minor structural damage, produced flooding along|Crabtree Creek and generated a lot of CG lightning over a populated area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 1, 1:46 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 1, 1:46 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
246 PM EDT SUN SEP 1 2013

.SYNOPSIS...
A WARM AND MOIST SOUTHERLY FLOW WILL PERSIST THROUGH MONDAY. A COLD
FRONT WILL APPROACH THE REGION FROM THE NORTHWEST MONDAY NIGHT...
THEN PUSH SLOWLY SOUTHEAST THROUGH THE CAROLINAS ON TUESDAY. IN THE
WAKE OF THE FRONT...HIGH PRESSURE WILL BUILD INTO THE REGION ON
WEDNESDAY AND LINGER THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1230 PM SUNDAY...

UPPER LEVEL DISTURBANCES WILL TRAVERSE THE REGION IN STRENGTHENING
CYCLONIC FLOW ALOFT THIS AFT/EVE...IN THE PRESENCE OF MODERATE
INSTABILITY (MLCAPE 1500-2000 J/KG) ASSOC/W STRONG INSOLATION AND A
VERY MOIST LOW-LEVEL AIRMASS. AS OF 16Z...ISOLATED TO SCATTERED
CONVECTION HAS DEVELOPED ALONG THE HIGHWAY 1 IN ASSOCIATION WITH
STRONG INSOLATION /RAPID EROSION OF CINH/ AND A SMALL AMPLITUDE
DISTURBANCE ALOFT PER WV IMAGERY AND RAP DATA. EXPECT THE BEST
CHANCE FOR CONVECTION THIS AFTERNOON EAST OF THE HIGHWAY 1 CORRIDOR
AS THE AFOREMENTIONED DISTURBANCE TRACKS SLOWLY EAST TOWARD THE
COAST...FOLLOWED BY INCREASING CHANCES IN THE WESTERN PIEDMONT BY
LATE THIS AFTERNOON THROUGH THIS EVENING AS A SMALL AMPLITUDE WAVE
(IN EASTERN KY AT 16Z) TRACKS SLOWLY EAST IN VICINITY OF THE
NORTHWEST NC AND SOUTHWEST VA BORDER. DESPITE MODERATE
INSTABILITY...GIVEN WEAK DEEP LAYER SHEAR (<= 20 KT)...WEAK TO
MARGINAL DCAPE (500-1000 J/KG) AND WEAK MID-LEVEL LAPSE RATES...FEEL
THAT THE POTENTIAL FOR AN ISOLD SVR STORM IS TOO LOW TO WARRANT
MENTION IN THE HAZARDOUS WEATHER OUTLOOK AT THIS TIME. A SLIGHT
CHANCE OF SHOWERS WILL LIKELY PERSIST OVERNIGHT GIVEN EXCELLENT DEEP
LAYER MOISTURE AND MARGINAL NOCTURNAL INSTABILITY IN THE PRESENCE OF
CYCLONIC FLOW ALOFT...WITH THE RELATIVE BEST CHANCE NEAR THE VA
BORDER WHERE DPVA APPEARS MORE LIKELY. EXPECT HIGHS IN THE UPPER 80S
TO LOWER 90S...OR 87-92F...HIGHEST IN THE COASTAL PLAIN. LOWS
TONIGHT IN THE LOWER TO MID 70S...OR 70-74F. -VINCENT

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
AS OF 245 PM SUNDAY...

OVERVIEW:
CYCLONIC FLOW ALOFT WILL FURTHER STRENGTHEN ACROSS THE MID-
ATLANTIC AND CAROLINAS ON MON/MON NIGHT AS AN UPPER LEVEL LOW
AMPLIFIES ACROSS THE NORTHERN GREAT LAKES. AN ATTENDANT SFC LOW
WILL BE PRESENT ACROSS THE LOWER GREAT LAKES AND NORTHERN MID-
ATLANTIC...WITH A COLD FRONT EXTENDING SOUTHWEST FROM THE OH
VALLEY INTO THE LOWER MS RIVER VALLEY. THE COLD FRONT WILL
APPROACH THE SOUTHERN APPALACHIANS FROM THE NORTHWEST BY 12Z TUE.

PRECIP CHANCES:
EXPECT A THERMODYNAMIC ENVIRONMENT LARGELY SIMILAR TO TODAY ON MON
AFT/EVE...WITH THE POSSIBLE EXCEPTION OF SLIGHTLY STEEPER MID-
LEVEL LAPSE RATES ON THE ORDER OF 6.0-6.5 C/KM IN ADDITION TO A DRIER
MID-LEVEL AIRMASS...WHICH SHOULD CONTRIBUTE TO MLCAPE VALUES OF
1500-2500 J/KG AND DCAPE OF 1000-1250 J/KG AT PEAK HEATING.
FORCING FOR ASCENT MON AFT/EVE WILL CONSIST OF WEAK/SHALLOW LOW-
LEVEL CONVERGENCE ASSOCIATED WITH A SHARPENING LEE TROUGH...AND
DPVA ASSOC/W SMALL AMPLITUDE DISTURBANCES IN CYCLONIC FLOW
ALOFT...WHICH SHOULD BE MORE THAN ENOUGH TO RESULT IN SCATTERED TO
WIDESPREAD CONVECTION GIVEN MODERATE DIURNAL DESTABILIZATION AND
DEEP MOISTURE WITH PWAT VALUES OF ~1.75". THE EXACT TIMING AND
COVERAGE OF CONVECTION REMAINS DIFFICULT TO ASCERTAIN GIVEN THAT
IT WILL HIGHLY DEPEND ON THE PRECISE TIMING OF SMALL AMPLITUDE
DISTURBANCES ALOFT...AND PERHAPS FURTHER COMPLICATED BY THE
REMNANTS OF ANY UPSTREAM MCS ACTIVITY (IF SUCH ACTIVITY DEVELOPS
OVER THE TN VALLEY) LATE TONIGHT AND MONDAY MORNING...SIMILAR TO
THE PAST FEW DAYS. AT THIS TIME WILL MAKE LITTLE CHANGE TO THE
PREVIOUS FCST WITH PRECIP CHANCES ~50%. CHANCES SHOULD DECREASE
WITHIN SEVERAL HOURS AFTER SUNSET...THOUGH A SLIGHT TO LOW CHANCE
OF SHOWERS (PERHAPS AN ISOLD STORM) WILL PERSIST AFTER MIDNIGHT
GIVEN DEEP MOISTURE...MARGINAL NOCTURNAL INSTABILITY AND CYCLONIC
FLOW ALOFT.

TEMPERATURES:
HIGHS ON MON WILL BE SIMILAR TO BUT PERHAPS SLIGHTLY WARMER THAN
TODAY DEPENDING ON CLOUD COVER AND CONVECTION...IN THE UPPER 80S
TO LOWER 90S...OR 88-93F...WARMEST IN THE EAST. LOWS MON NIGHT
ABOVE NORMAL IN THE LOWER TO MID 70S GIVEN CLOUD COVER AND LIGHT
SOUTHERLY FLOW IN ADVANCE OF THE COLD FRONT APPROACHING THE
SOUTHERN APPALACHIANS.

SEVERE THREAT:
THE OVERALL ENVIRONMENT ON MON AFT/EVE WILL BE SIMILAR TO TODAY...
WITH SLIGHTLY STRONGER DEEP LAYER SHEAR (~20 KT) AND...PERHAPS MORE
IMPORTANTLY...SLIGHTLY STEEPER MID-LEVEL LAPSE RATES AND A DRIER
MID-LEVEL AIRMASS THAT WILL CONTRIBUTE TO STRONGER DCAPE DURING
PEAK HEATING. WITH THE ABOVE IN MIND...WILL INCLUDE MENTION IN THE
HAZARDOUS WEATHER OUTLOOK OF A POTENTIAL FOR ISOLD SEVERE STORMS
CAPABLE OF PRODUCING DAMAGING WINDS DURING THE AFT/EVE. IF FORCING
FOR ASCENT IS JUXTAPOSED WELL WITH PEAK HEATING AND DEVELOPMENT IS
LARGELY DELAYED UNTIL MID/LATE AFTERNOON...A BETTER SEVERE WIND
THREAT COULD EMERGE VIA ORGANIZATION ASSOC/W OUTFLOW GIVEN AN
ENVIRONMENT THAT WOULD FAVOR ROBUST COLD POOLS. -VINCENT

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 200 PM SUNDAY...

MORE AND MORE THE LONG TERM IS SHAPING UP TO BE AN EXTENDED PERIOD
OF DRY WEATHER CHARACTERIZED BY NEAR NORMAL TEMPERATURES FOR EARLY
SEPTEMBER. THE BEST CHANCE FOR RAIN COULD BE VERY EARLY ON IN THE
PERIOD AS AN UPPER TROUGH SITS OVER THE EAST COAST WITH A SURFACE
LOW MOVING THROUGH SOUTHERN QUEBEC. ON TUESDAY AFTERNOON THE MAIN
FRONTAL SYSTEM ASSOCIATED WITH THIS LOW SHOULD BE JUST EAST OF THE
CWA WITH REINFORCING BOUNDARY OVER THE APPALACHIANS. GFS FORECAST
SOUNDINGS IN BUFKIT INDICATE THAT AN ELEVATED MIXED LAYER WILL STILL
EXIST BUT WILL BECOME INCREASING CAPPED AS THE DAY GOES ON. THE BEST
CONDITIONS FOR ANY KIND OF SUSTAINED CONVECTION SHOULD BE FROM
FAYETTEVILLE SOUTH AND EAST. BACK TO THE WEST A LARGE SURFACE HIGH
WILL SLOWLY BUILD EASTWARD...ENFORCING MORE STABLE CONDITIONS WITH
TIME. WILL KEEP CHANCE POPS IN THE SOUTHEAST WITH SLIGHT CHANCE BACK
TO THE WEST. THIS SHOULD BE THE HOTTEST DAY OF THE LONG TERM AS THE
FULL EFFECTS OF THE FRONT WILL NOT BE REALIZED UNTIL WEDNESDAY.
HIGHS IN THE UPPER 80S TO NEAR 90 DEGREES. LOWS IN THE LOWER 60S NW
TO UPPER 60S SOUTH.

WEDNESDAY THROUGH FRIDAY CENTRAL NC WILL BE UNDER A DOMINANT SURFACE
HIGH PRESSURE AND A VERY WEAK UPPER LEVEL FLOW REGIME BETWEEN THE
UPPER TROUGH TO THE NORTH AND THE VERY STRONG UPPER HIGH OVER THE
SOUTHWESTERN CONUS. WEATHER SHOULD REMAIN DRY AND HIGHS WILL BE IN
THE MID 80S WITH LOWS IN THE LOW TO MID 60S.

THE STRONG HIGH OVER THE SOUTHWESTERN CONUS WILL BEGIN TO BREAK DOWN
OVER THE WEEKEND AND A WEAK UPPER LEVEL LOW OVER THE DEEP SOUTH WILL
SLOWLY BEGIN TO ADVECT MOISTURE TOWARDS THE SOUTHWESTERN PORTIONS OF
OUR CWA. IT IS VERY POSSIBLE AT THIS POINT THAT THE WEEKEND COULD
REMAIN DRY BUT THE CHANCES FOR PRECIPITATION WILL CERTAINLY BE
GREATER THAN MIDWEEK. WILL CARRY SLIGHT CHANCE POPS SATURDAY AND
SUNDAY AFTERNOON WITH HIGHEST VALUES IN THE SOUTHWEST BUT STILL FEEL
LIKE SURFACE HIGH WILL KEEP WEATHER LARGELY DRY THROUGH THE END OF
THE LONG TERM. MAY SEE A VERY GRADUAL WARMING TOWARDS THE UPPER 80S
BY THE WEEKEND WITH LOWS TRENDING TOWARDS THE UPPER 60S.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 1200 PM SUNDAY...

24-HR TAF PERIOD:
MVFR/VFR CEILINGS RANGING FROM 1500-4500 FT AGL ARE EXPECTED ACROSS
CENTRAL NC THIS AFTERNOON...WITH THE BEST CHANCE OF MVFR CEILINGS AT
THE INT/GSO TERMINALS THROUGH EARLY/MID AFTERNOON...THEN EQUAL
CHANCES AT ALL TERMINALS MID AFTERNOON THROUGH MIDNIGHT IN ASSOC/W
SCATTERED SHOWERS AND THUNDERSTORMS. SUB-VFR CEILINGS OR FOG WILL BE
POSSIBLE ONCE AGAIN OVERNIGHT...PRIMARILY BETWEEN 06-14Z MONDAY
MORNING.

LOOKING AHEAD:
THE PROBABILITY FOR SHOWERS AND THUNDERSTORMS WILL FURTHER INCREASE
MON AFT/EVE INTO MON NIGHT AT ALL TERMINALS...IN ASSOCIATION WITH
STRENGTHENING CYCLONIC FLOW ALOFT AND A COLD FRONT APPROACHING THE
REGION FROM THE NORTHWEST. THE FRONT IS EXPECTED TO PROGRESS
SOUTHEAST ACROSS CENTRAL NC DURING THE DAY TUE...WITH THE BEST
CHANCE OF SHOWERS AND THUNDERSTORMS SHIFTING TO THE EASTERN
TERMINALS (RDU/FAY/RWI) BY TUE AFTERNOON. ASIDE FROM A CHANCE FOR
FOG NEAR AND JUST PRIOR TO SUNRISE (08-12Z) WED/THU...EXPECT VFR
CONDITIONS IN THE WAKE OF THE FRONT AS HIGH PRESSURE BUILDS INTO THE
REGION. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...RTE
AVIATION...VINCENT
Hazardous weather outlook, Sep 1, 10:05 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1105 AM EDT SUN SEP 1 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-021515-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1105 AM EDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
MONDAY AFTERNOON AND EVENING...IN ADVANCE OF A COLD FRONT
APPROACHING THE MOUNTAINS FROM THE NORTHWEST. A FEW STORMS COULD
BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

THUNDERSTORMS WILL DEVELOP DURING THE DAY TUESDAY AS THE COLD
FRONT PUSHES SOUTHEAST THROUGH CENTRAL NORTH CAROLINA. AN ISOLATED
SEVERE STORM WILL BE POSSIBLE...PRIMARILY ALONG AND EAST OF
HIGHWAY 1.

VINCENT

In the hours before

Special weather statement, Sep 1, 2:12 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
312 PM EDT SUN SEP 1 2013

NCZ027-028-043-011945-
EDGECOMBE-NASH-WILSON-
312 PM EDT SUN SEP 1 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS NASH...WILSON AND EDGECOMBE
COUNTIES THROUGH 345 PM EDT...

AT 312 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHWEST OF NASHVILLE...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NASHVILLE...
SHARPSBURG...AND...ELM CITY.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 121 AND 141.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE
VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE
URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING...
ESPECIALLY BETWEEN MILE MARKER 121 AND MILE MARKER 141 ON INTERSTATE
95.

&&

LAT...LON 3602 7781 3606 7767 3570 7764 3576 7811
      3602 7812
TIME...MOT...LOC 1912Z 270DEG 13KT 3590 7798

VINCENT
Special weather statement, Sep 1, 2:24 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
324 PM EDT SUN SEP 1 2013

NCZ021-022-038-012015-
DAVIDSON-FORSYTH-GUILFORD-
324 PM EDT SUN SEP 1 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS GUILFORD...FORSYTH AND
DAVIDSON COUNTIES THROUGH 415 PM EDT...

AT 323 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SEDGE GARDEN...OR ABOUT 7 MILES SOUTHEAST OF WINSTON-SALEM...MOVING
EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...KERNERSVILLE...
COLFAX...HIGH POINT...JAMESTOWN...AND GREENSBORO. THIS INCLUDES
INTERSTATE 40 BETWEEN EXITS 193 AND 221...AND INTERSTATE 85 BETWEEN
EXITS 113 AND 124.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE
VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE
URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3616 8024 3622 7979 3591 7978 3594 8024
TIME...MOT...LOC 1923Z 269DEG 12KT 3605 8014

VINCENT
Special weather statement, Sep 1, 2:39 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
339 PM EDT SUN SEP 1 2013

NCZ011-012045-
HALIFAX-
339 PM EDT SUN SEP 1 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS HALIFAX COUNTY THROUGH 445
PM EDT...

AT 338 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHEAST OF AIRLIE...OR ABOUT 10 MILES SOUTHWEST OF ROANOKE
RAPIDS...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROSEMARY...ROANOKE
RAPIDS...SOUTH WELDON...AND WELDON.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 160 AND 173.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE
VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE
URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3651 7781 3648 7776 3649 7764 3645 7762
      3641 7754 3637 7754 3635 7758 3632 7757
      3631 7753 3633 7744 3627 7740 3623 7797
      3638 7791 3644 7792 3652 7790
TIME...MOT...LOC 1938Z 246DEG 20KT 3640 7778

10
Special weather statement, Sep 1, 2:47 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
347 PM EDT SUN SEP 1 2013

NCZ027-028-043-012045-
EDGECOMBE-NASH-WILSON-
347 PM EDT SUN SEP 1 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS NASH...WILSON AND EDGECOMBE
COUNTIES THROUGH 445 PM EDT...

AT 346 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ELM CITY...OR ABOUT 9 MILES SOUTHEAST OF NASHVILLE...MOVING EAST AT
25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ELM CITY...
SHARPSBURG...ROCKY MOUNT...KINGSBORO...PINETOPS...TARBORO...
PRINCEVILLE...SPEED...AND...CONETOE.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 119 AND 145.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE
VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE
URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3582 7736 3582 7739 3580 7743 3580 7747
      3568 7766 3574 7807 3601 7805 3605 7788
      3615 7768 3611 7763 3610 7754 3604 7752
      3604 7747 3600 7740 3591 7735
TIME...MOT...LOC 1946Z 262DEG 22KT 3585 7786

10
Special weather statement, Sep 1, 3:19 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
419 PM EDT SUN SEP 1 2013

NCZ042-043-012115-
JOHNSTON-WILSON-
419 PM EDT SUN SEP 1 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON AND WILSON
COUNTIES THROUGH 515 PM EDT...

AT 417 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SIMS...OR ABOUT 19 MILES NORTHEAST OF SMITHFIELD...MOVING EAST AT 10
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SIMS...LUCAMA...
WILSON...KENLY...AND...BLACK CREEK.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 107 AND 121.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3557 7782 3559 7783 3558 7800 3560 7805
      3557 7818 3571 7831 3574 7821 3573 7820
      3584 7790 3584 7785 3587 7783 3583 7775
      3573 7772 3567 7766
TIME...MOT...LOC 2017Z 266DEG 10KT 3570 7811

10
Special weather statement, Sep 1, 3:21 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
421 PM EDT SUN SEP 1 2013

NCZ021>023-038>040-012145-
ALAMANCE-CHATHAM-DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
421 PM EDT SUN SEP 1 2013

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING
WILL MOVE ACROSS THE NORTHWEST PIEDMONT THROUGH 545 PM EDT...

AT 417 PM EDT...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS WITH
HEAVY RAIN MOVING EAST AT 20 MPH ACROSS THE TRIAD REGION INTO
ALAMANCE COUNTY. THESE STORMS WERE PRODUCING RAINFALL RATES OF ONE
TO TWO INCHES PER HOUR. OTHER STORMS IN DAVIE AND YADKIN COUNTIES
WILL AFFECT THE TRIAD SHORTLY.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
WINSTON-SALEM...CLEMMONS...HIGH
POINT...JAMESTOWN...GREENSBORO...PLEASANT GARDEN...FOREST
OAKS...MCLEANSVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER INDOORS...AN ENCLOSED
VEHICLE CAN PROVIDE SAFE SHELTER FROM LIGHTNING. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3625 7970 3623 7926 3616 7926 3551 7954
      3551 7964 3584 8043 3586 8042 3585 8039
      3589 8042 3589 8037 3596 8038 3599 8043
      3601 8042 3606 8047 3604 8050 3609 8051
TIME...MOT...LOC 2017Z 265DEG 18KT 3601 8009

WSS

The radar

The Raleigh/Durham radar (KRAX), 118 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Guilford

When
September 1, 3:50 PM EST
Where
Guilford County, 0.89 mi SE of Vandalia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.990, -79.740

Power lines and a tree were blown down at Lynwood Drive near Liberty Road.

Thunderstorm Wind, Wake

When
September 1, 5:15 PM EST to 5:30 PM EST
Where
Wake County, 0.89 mi SW of Camp Polk to 1.49 mi SSW of Brookhaven
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.810, -78.710

A few trees were blown down along a several mile long swath across northwest Raleigh.

Flash Flood, Wake

When
September 1, 5:35 PM EST to 8:20 PM EST
Where
Wake County, 0.98 mi ENE of Camp Polk to 1.79 mi ESE of Forestville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.828, -78.686

The lower parking deck at Crabtree Valley Mall was flooded. Also, several roads were flooded, with numerous cars stranded, including Millbrook Road between Dixon Drive and Six Forks Road, New Falls of Neuse Road near Capital Boulevard and Creedmoor Road at Glenwood Avenue.

Thunderstorm Wind, Orange

When
September 1, 6:10 PM EST
Where
Orange County, 0.56 mi E of Glenn
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.030, -79.020

Several trees were blown down near the intersection of New Hope Church Road and Mt. Hermon Church Road.

Flash Flood, Durham

When
September 1, 7:35 PM EST to 8:20 PM EST
Where
Durham County, 0.28 mi ENE of Few to 0.39 mi E of Few
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.931, -78.895

Odyssey Drive was closed near the 1300 block due to two feet of water flowing across the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477568, 477569, 477570, 477571, 477572.